Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 80, NWS Omaha, NE

June 20, 2019Monona County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jun 20, 2019, 7:23 PM CDT for Monona County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2019, 7:23 PM CDT (00:23 UTC)
Expired
Jun 20, 2019, 8:00 PM CDT
In force
37 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Monona County, IA

The radar

The Omaha radar (KOAX), 88 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2019-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1440 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2019-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1440 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1547 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.8
Supercell composite
13.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:50 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jun 20, 3:50 PM CDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
350 PM CDT Thu Jun 20 2019

.SHORT TERM...(Tonight through Sunday)
Issued at 345 PM CDT Thu Jun 20 2019

The potential for severe thunderstorms through Saturday night
remains the primary forecast concern.

Several rounds of potential thunderstorms over the next couple of
days will offer chances for severe weather across eastern Nebraska
and southwest Iowa. The first potential round is this afternoon and
evening. We already have an unstable atmosphere in place as mid to
upper 60s dew points continue to surge north ahead of a surface
boundary extending from eastern South Dakota into south central
Nebraska. MLCAPE near 2500 J/kg and effective shear at or above 50kt
resides along frontal zone, with shear vectors nearly perpendicular
to boundary. Some convective inhibition will still have to be
overcome, but various convection-allowing models indicate at least
an isolated supercell or two is likely in northeast Nebraska later
this afternoon, with movement to the southeast into the evening.
Given instability and shear vectors, all severe modes are possible
including hail, wind and tornadoes.

Activity will gradually work southeast this evening, but lingering
storms are possible along outflow/frontal boundary setting up over
southeast Nebraska. Then the second round of potential severe comes
overnight when a consensus of model output shows a north-south
oriented line of storms racing east from the Highs Plains into
eastern Nebraska and southwest Iowa after midnight. Persistent
theta-e advection ahead of line combined with strong and diffluent
mid level flow suggests damaging wind potential will exist as
this line marches across our area between about 2 and 7 AM.

Seasonably strong southwest mid level flow continues on Friday.
Surface front pushed south by morning convection is forecast to mix
northward Friday afternoon, extending from eastern South Dakota into
south central Nebraska. MLCAPE is forecast over 3000 J/kg with 40-
50kt bulk shear vectors nearly perpendicular to front. As surface
winds back ahead of front and below veering winds with height, low
level shear will become increasingly conducive to tornado
development. Again we will have convective inhibition to overcome
during the afternoon, but expect this to wane toward 00Z. All modes
of severe are again possible Friday evening.

Convection should move off to the northeast later Friday night with
surface front sagging south behind it. A surge back to the north
into southeast Nebraska and southwest Iowa is then expected again
Saturday afternoon as shortwave rounds base of trough to our west.
As this wave approaches through central Kansas, convection should
become widespread by Saturday evening. Higher instability near and
south of front along with 40kt shear vectors parallel to front
suggest hail and wind will be primary severe threat.

Will maintain shower and thunderstorm chances through Sunday with
approach of upper trough. Severe risk Sunday will be dependent on
where surface front sets up after Saturday night convection, and
models are offering varied solutions. GFS is most aggressive in
pumping up instability with front farther northwest than ECMWF.

.LONG TERM...(Sunday night through Thursday)
Issued at 345 PM CDT Thu Jun 20 2019

A trend toward lower precipitation chances and warmer temperatures
is in the forecast next week. Mid level trough swinging through the
region Sunday night will finally take most of the shower chances to
our east by Monday afternoon. Then mid level heights rise across
the Plains through Wednesday before a potent shortwave rides into
the Dakotas Wednesday night and Thursday. Will have a chance for
convection with this feature, especially in our north. Otherwise
expect temperatures to again approach 90 degrees for highs Tuesday
through Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1231 PM CDT Thu Jun 20 2019

ISOLD TSRA that formed over s-central SD earlier has moved into
NE NE and is beginning to decay. The weakening storms have already
moved away from KOFK. However, new cluster of TSRA are currently
strengthening to the NW of KOFK. Thus will cover with a TEMPO
group btwn 18z-20z. Later this afternoon, expect another cluster
of TSRA to form in the vicinity of KSUX and trek southward along
the NE/IA border. Severe storms may push across KOMA btwn 21z-23Z.
Nocturnal TSRA will ramp up again and move across ERN NE late
tonight. Models indicate areal coverage will be higher, thus feel
comfortable including PROB30s at all terminals.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Dergan
LONG TERM...Dergan
AVIATION...DEE
Hazardous weather outlook, Jun 20, 4:16 PM CDT, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
416 PM CDT Thu Jun 20 2019

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-211130-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
416 PM CDT Thu Jun 20 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Friday

Isolated thunderstorms are possible this evening through about 8
PM, mainly north of a line from Wayne to Omaha and Red Oak. If
storms do develop, large hail, damaging winds and an isolated
tornado will be possible.

Another line of thunderstorms is forecast to develop in western
Nebraska this evening then race east overnight. Damaging winds are
possible as this line moves through eastern Nebraska and
southwest Iowa between 2 AM and 7 AM.

More potentially severe thunderstorms are possible late Friday
afternoon, but more likely later Friday evening. Sufficient
instability and shear will exist for large hail, damaging winds,
and isolated tornadoes if storms do develop by late afternoon.

Flooding will continue along the Missouri River from Plattsmouth
downstream past Rulo through the coming week, and along the
Missouri River above Lewis and Clark Lake.

.DAYS TWO THROUGH SEVEN...Friday night through Thursday

While thunderstorms are in the forecast through Sunday night or
Monday, the greatest risks of severe thunderstorms will exist
Friday evening, Saturday afternoon and evening, and Sunday night.
Specific severe risks and timing will be fine-tuned with later
outlooks.

Flooding will continue along the Missouri River from Plattsmouth
downstream past Rulo through the coming week, and along the
Missouri River above Lewis and Clark Lake.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed tonight or Friday.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 2:00 AM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Lancaster, Saline, Seward45 min
Jun 21, 2:25 AM CDTSevere Thunderstorm WarningOAXButler, Colfax, Platte, Saunders, Seward50 min
Jun 21, 2:37 AM CDTSevere Thunderstorm WarningOAXLancaster, Otoe, Saline, Saunders, Seward38 min
Jun 21, 2:40 AM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Johnson, Lancaster, Otoe, Pawnee and 1 more50 min
Jun 21, 3:13 AM CDTSevere Thunderstorm WarningOAXCass, Lancaster, Otoe, Saline, Saunders, Seward22 min
Jun 21, 4:07 AM CDTSpecial Weather StatementOAXCass23 min
Jun 21, 6:16 AM CDTSevere Thunderstorm WarningOAXJefferson, Saline29 min
Jun 21, 6:43 AM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Saline32 min
Jun 21, 6:57 AM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Johnson, Lancaster, Otoe, Pawnee and 1 more33 min
Jun 21, 7:17 AM CDTSevere Thunderstorm WarningOAXCass, Otoe28 min
Jun 21, 7:20 AM CDTSevere Thunderstorm WarningOAXGage, Johnson, Nemaha, Otoe, Pawnee, Richardson25 min
Jun 21, 7:41 AM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha, Otoe, Pawnee, Richardson34 min
Jun 21, 7:42 AM CDTSevere Thunderstorm WarningOAXOtoe33 min
Jun 21, 7:56 AM CDTAreal Flood AdvisoryOAXJohnson, Nemaha, Pawnee, Richardson2 hr
Jun 21, 8:10 AM CDTSevere Thunderstorm WarningOAXNemaha, Richardson23 min
Jun 20, 7:51 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona39 min
Jun 21, 5:01 AM CDTSpecial Weather StatementOAXMontgomery, Page29 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.